The Annals of Applied Probability

Analytic expansions of max-plus Lyapunov exponents

François Baccelli and Dohy Hong

Full-text: Open access


We give an explicit analytic series expansion of the (max, plus)-Lyapunov exponent $\gamma(p)$ of a sequence of independent and identically distributed randommatrices, generated via a Bernoulli scheme depending on a small parameter $p$. A key assumption is that one of the matrices has a unique normalized eigenvector. This allows us to obtain a representation of this exponent as the mean value of a certain random variable.We then use a discrete analogue of the so-called light-traffic perturbation formulas to derive the expansion.We show that it is analytic under a simple condition on $p$. This also provides a closed formexpression for all derivatives of $\gamma(p)$ at $p = 0$ and approximations of $\gamma(p)$ of any order, together with an error estimate for finite order Taylor approximations. Several extensions of this are discussed, including expansions of multinomial schemes depending on small parameters $(p_1,\dots, p_m)$ and expansions for exponents associated with iterates of a class of random operators which includes the class of nonexpansive and homogeneous operators. Several examples pertaining to computer and communication sciences are investigated: timed event graphs, resource sharing models and heap models.

Article information

Ann. Appl. Probab., Volume 10, Number 3 (2000), 779-827.

First available in Project Euclid: 22 April 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 41A58: Series expansions (e.g. Taylor, Lidstone series, but not Fourier series) 34D08: Characteristic and Lyapunov exponents 15A52 15A18: Eigenvalues, singular values, and eigenvectors
Secondary: 60K05: Renewal theory 60C05: Combinatorial probability 32D05: Domains of holomorphy 16A78 41A63: Multidimensional problems (should also be assigned at least one other classification number in this section)

Taylor series Lyapunov exponents (max, plus) semiring strong coupling renovating events stationary state variables analyticity vectorial recurrence relation network modeling stochastic Petri nets.


Baccelli, François; Hong, Dohy. Analytic expansions of max-plus Lyapunov exponents. Ann. Appl. Probab. 10 (2000), no. 3, 779--827. doi:10.1214/aoap/1019487510.

Export citation


  • [1] Baccelli, F., Cohen, G., Olsder, G. J. and Quadrat, J. P. (1992). Synchronization and Linearity. Wiley, New York.
  • [2] Baccelli, F., Hasenfuss, S. and Schmidt, V. (1999). Differentiability of Poisson driven stochastic systems. Stochastic Process. Appl. 81 271-299.
  • [3] Baccelli, F. and Mairesse, J. (1998). Erodic theorems for stochastic operators and discrete event networks. In Idempotency (J. Gunawardena, ed.) 171-208. Cambridge Univ. Press.
  • [4] Borovkov, A. and Foss, S. (1992). Stochastically recursive sequences and their generalizations. Siberian Adv. Math. 2 16-81.
  • [5] Brilman, M. and Vincent, J. M. (1997). Dynamics of synchronized parallel systems. Stochastic Models 3 605-618.
  • [6] Cochet-Terrasson, J., Gaubert, S. and Gunawardena, J. (1999). Dynamics of min-max functions. Dynamic Stability Systems 14 407-433.
  • [7] Cohen, J. E. (1988). Subadditivity, generalized product of randommatrices and operations research. SIAM Rev. 30 69-86.
  • [8] Gaubert, S. (1996). On the Burnside problem for semigroups of matrices in the (max +) algebra. Semigroup Forum 52 271-292.
  • [9] Gaubert, S. and Mairesse, J. (1998). Task resource models and (max +) automata. In Idempotency (J. Gunawardena, ed.) 133-144. Cambridge Univ. Press.
  • [10] Gunawardena, J., ed. (1998). Idempotency. Cambridge Univ. Press.
  • [11] Kingman, J. F. C. (1968). The ergodic theory of subadditive stochastic processes. J. Roy. Statist. Soc. Ser. B 30 499-510.
  • [12] Mairesse, J. (1997). Products of irreducible random matrices in the (max +) algebra. Adv. in Appl. Probab. 29 444-477.
  • [13] Peres, Y. (1991). Analytic dependence of Lyapunov exponents on transition probability. Proceedings of the Oberwolfach Conference. Lecture Notes in Math. 1486 64-80. Springer, Berlin.
  • [14] Peres, Y. (1992). Domain of analytic continuation of the top Lyapunov exponent. Ann. Inst. H. Poincar´e Probab. Statist. 28 131-148.
  • [15] Ruelle, D. (1979). Analyticity properties of the characteristic exponents of randommatrix products. Adv. Math. 32 68-80.
  • [16] Tsitsiklis, J. and Blondel, V. (1997). When is a pair of matrices mortal? Inform. Proc. Lett. 63 282-286.
  • [17] Vincent, J. M. (1997). Some ergodic results on stochastic iterative discrete event systems J. Discrete Event Dynamic Systems 7 209-232.
  • ENS, DMI-LIENS 45 rue d'Ulm 75230 Paris Cedex 05 France E-mail: